What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 15, 11:53 AM CST, 2 hours 2 minutes earlier. Its key messages:
- Initial thunderstorm complex moves across central/southern Minnesota through daybreak. Storms are forecast to weaken as they move east.
- Enhanced Risk (Level 3/5) for severe weather from eastern Minnesota through most of Wisconsin this afternoon. Very large hail, damaging winds, and tornadoes are all possible.
- Strong southwesterly winds follow the frontal passage this evening and continue into Friday. Wind Advisory issued across southern Minnesota where gusts up to 50 mph are possible.
- Cooler, below normal temperatures for the weekend. Wet weather returns early next week.
Area forecast discussion, May 15, 11:53 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT Thu May 15 2025
.KEY MESSAGES...
- Initial thunderstorm complex moves across central/southern Minnesota
through daybreak. Storms are forecast to weaken as they move
east.
- Enhanced Risk (Level 3/5) for severe weather from eastern Minnesota
through most of Wisconsin this afternoon. Very large hail,
damaging winds, and tornadoes are all possible.
- Strong southwesterly winds follow the frontal passage this
evening and continue into Friday. Wind Advisory issued across
southern Minnesota where gusts up to 50 mph are possible.
- Cooler, below normal temperatures for the weekend. Wet weather
returns early next week.
&&
.UPDATE...
Issued at 1140 AM CDT Thu May 15 2025
Today...Storms expected to develop between 12 and 1pm across
western and central Minnesota, lifting northeast this afternoon
and evening. Latest 3hr SBCAPE change shows an increase of about
1500 J/kg of instability over the morning hours across southwest
Minnesota. There is an occluded frontal boundary that
transitioned to a warm front, and north of this warm front was
a stratus deck with LCLs near 1500 ft. This stratus was starting
to take on a more cumulus look in the latest satellite imagery,
and HiRes models show this as the area of initiation shortly.
The forecast parameters that support severe weather are strong
forcing aloft, and a favorable low level wind profile with
large curved hodographs. This is the main concern with regards
to the tornado threat.
The forecast parameters that are not supportive are the higher
cloud bases north of the boundary, and the fact that storms will
be moving across a narrow ribbon of instability. Also the mid
and upper level wind are weak (though divergent ahead of the
upper level wave).
For those reasons, anticipate storms developing quickly given
the strong forcing. The main tornado threat looks to be shortly
after initiation as the storms are able to tap into an
environment with lower LCLs, and still remain discrete. However
since they will be moving across the boundary, the tornadoes
should be shorter-lived but could still be strong, as indicated
by the short, yet isolated higher amounts of Updraft Helicity.
This would be early this afternoon in Minnesota, and mid to late
afternoon in Wisconsin. Steep mid level lapse rates would
support large hail, and the damaging wind component will develop
after the storms form into a line, with potential for a QLCS
and areas of embedded rotation.
&&
.DISCUSSION...
Issued at 158 AM CDT Thu May 15 2025
SEVERE WEATHER POSSIBLE TODAY...Regional radar captures robust
convection ongoing across southeastern SD/northeastern NE. The
strongest activity was located on the nose of the instability
gradient over northeastern NE. As anticipated, upscale growth into a
mature MCS is underway. We've discussed the potential outcomes in
the track of this complex over the past few discussions. HREF's CAM
ensemble has come into pretty solid agreement that the MCS will move
into southwestern Minnesota and continue on a more northeasterly
track supported by the mid to upper level flow. Even at this near
term/nowcast forecast distance, it still seems conceivable that the
MCS takes a little bit of an easterly turn along the instability
gradient, which keeps areas like the TC Metro in play for convection
through mid-morning. This scenario is displayed by the 00z RRFS.
Isolated damaging wind gusts and large hail are possible as the
complex moves across southwest MN, though we do expect the MCS to
gradually decay as moves east with time.
The quick translation of a negatively tilted trough over the eastern
Dakotas will support the deepening of a climatologically anomalous
~980s mb surface low near the ND/SD/MN triple point. The occlusion
of the surface cyclone will send an elongated cold front rapidly
across Minnesota, which will be the focus for a potential severe
weather episode this afternoon. An EML, characterized by a narrow
plume 8-8.5C/km mid-level lapse rates, will overspread southern MN
following the morning MCS. This will effectively work to "cap" the
atmosphere, allowing for extreme instability to build aloft ahead of
the primary severe weather threat -- though it should be noted that
this window will likely be fairly short as attempts at renewed
convective initiation are expected across eastern MN as early as
late morning. Elevated convection near the surface low will likely
be ongoing across western/central MN through the mid-morning hours.
There could be a few instances of large hail in this convection,
however the greater threat of severe weather will exist to the south
and east. While cloud debris from the morning MCS/slow-to-clear
precipitation may play a factor in the eventual outcome of today's
setup, there is high confidence that a rather volatile environment
capable of producing all severe weather hazards will take shape over
eastern MN/western WI by late morning. A quick highlight of the
expected environment across eastern MN/western WI includes MLCAPEs
of 2500+ J/kg (supporting robust updrafts), modestly steep mid-level
lapse rates, SHIP values between 2.0-2.5 (indicates the potential
for significant hail in excess of 2"), along with strong shear.
Convective mode will be a key player in the occurrence of any single
hazard, but this type of environment is capable of producing very
large hail (2"+), damaging winds (60+ mph) and tornadoes (perhaps a
few strong tornadoes). SPC made little change to the new Day 1
Outlook, as far eastern MN and all of western WI remaining under the
Enhanced Risk (3/5). Much of the remaining real estate across the
MPX coverage area (central/southern MN) are under the Slight Risk
(Level 2/5).
The threat across the Slight Risk area is somewhat conditional due
to the capping and quick turnaround from the morning convection,
which may in turn limit storm coverage. However, CAMs continue to
display an arc of robust convection developing by early afternoon
across east central MN southeast into western WI. Given the
aforementioned environment and strong synoptic support, would expect
convection to intensify quickly. Essentially the Enhanced Risk
serves as the area by which widespread coverage of numerous severe
thunderstorms are expected. So while all hazards are possible with
any storms that develop today, the greatest probabilities exist
across far eastern MN/western WI. Another item to watch will be the
upscale evolution of convection as matures with eastward movement
into WI this afternoon. Should storms grow into linear segments, a
more pronounced damaging wind threat may materialize. Conversely,
should supercells remain semi-discrete, a greater tornado scenario
is on the table. SPC has highlighted a large swath of west/central
WI under the 10% sig hatched area of tornadoes. Convection will be
moving quickly given the strong flow aloft, so we'll be able to give
a high confidence "all clear" from southwest to northeast with time
this afternoon. Today is not a "slam dunk" severe weather day in the
Twin Cities given the conditional nature of storm coverage, but it
is a day to respect the setup and be ready to respond to
Watch/Warning information should severe thunderstorms develop.
STRONG WINDS THIS EVENING/FRIDAY...Shortly after the departure of
convection, a "sting jet" scenario aims to setup across the region.
The translation of the 700mb jetstreak around the upper-low will
drive strong southwesterly winds to the surface with gusts up to 50
mph this afternoon and evening. We'll observe an increase in winds
across the entire region as this process occurs, but it's south-
central Minnesota where the forecast of strongest winds has prompted
the issuance of a Wind Advisory. Strong winds (45+ mph), lingering
deformation precipitation, and cooler temperatures will make for a
rather raw day tomorrow. The potent Spring storm system will begin
to depart Saturday, though it will still be breezy and cool with
highs in the 50s. Temperatures then climb into the 60s Sunday &
beyond, with the return of rain chances early next week. Latest NBM
already features 80%+ PoPs in the Tuesday timeframe...which is
reflective of nearly all ensemble members displaying precipitation.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1234 PM CDT Thu May 15 2025
Primary concerns this period are a line of storms quickly
developing in southern and central/eastern MN, followed by very
gusty SW winds through tomorrow. Storms are starting to fire
along a cold front currently extending from near AXN to near MKT
and this line is expected to grow in coverage over the next 1-2
hours as it approaches MSP as a scattered/broken line, and a
broken/solid line as it pushes further east toward EAU around
21Z. Impacts should be short-lived, generally an hour or less,
but could be accompanied by gusty winds and hail. Once this line
passes skies will quickly become scattered VFR but that will
bring the onset of gusty southwest winds of 30-35 kts that will
last through the overnight into much of Friday. Western MN should
see gusts over 40 kts. Rain and MVFR cigs will slowly move in
from west to east Friday morning and afternoon.
KMSP...Scattered line of storms developing near KMKT will grow
in coverage and intensity, reaching MSP around 19Z. Duration
will last 30-45 minutes. Line should be scattered to broken in
nature when it arrives, so some impacts at KMSP are likely, and
if a stronger cell moves overhead there could be gusts as high
as 50 kts and hail. Winds will quickly become SWerly behind the
line, initially around 190-200 degrees veering to around 220-230
by 22Z. Gusts over 30kts are likely this afternoon through
tomorrow outside of some slight decrease early Fri morning.
Gusts as high as 40 kts are possible, particularly around
22Z-00Z this evening.
/OUTLOOK FOR KMSP/
SAT...MVFR mrng cigs likely. Wind NW 10-15G20-25 kts.
SUN...VFR. Wind NE 5-10 kts.
MON...Mainly VFR. Chance MVFR/SHRA. Wind ESE 10-15G25kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 9 PM CDT this evening for Blue Earth-Brown-
Chippewa-Faribault-Freeborn-Lac Qui Parle-Le Sueur-Martin-
Nicollet-Redwood-Renville-Sibley-Steele-Waseca-Watonwan-
Yellow Medicine.
WI...None.
&&
UPDATE...JRB
DISCUSSION...Strus
AVIATION...DPHHazardous weather outlook, May 15, 2:34 AM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
334 AM CDT Thu May 15 2025
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
160830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
334 AM CDT Thu May 15 2025
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Scattered thunderstorms can be expected over western Minnesota
this morning. A few storms may be strong to severe, possibly
producing large hail, damaging winds or a tornado or two.
After a late morning into early afternoon lull, additional
thunderstorms can be expected over central and eastern Minnesota
into western Wisconsin late this afternoon and evening. A few
storms may be strong to severe over eastern MN into western WI,
possibly producing large hail, damaging winds or a few tornadoes.
There is an Enhanced (Level 3 of 5) Risk of severe thunderstorms
over eastern MN into western WI, a Slight (Level 2 of 5) Risk of
severe thunderstorms over central MN and a Marginal (Level 1 of 5)
Risk of severe thunderstorms over western and far southern MN
today.
Strong south to southwest winds, with gusts of 40 to 50 mph, can
be expected this afternoon over southern and southwestern
Minnesota this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong west winds, with gusts of 40 to 50 mph, will be possible
on Friday across western through southern Minnesota.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this morning in western
MN and this afternoon and evening in eastern MN into western WI.
In the hours before
Special weather statement, May 15, 9:24 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1024 AM CDT Thu May 15 2025
MNZ045-151545-
Kanabec MN-
1024 AM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KANABEC COUNTY
UNTIL 1045 AM CDT...
At 1024 AM CDT, Doppler radar was tracking a strong thunderstorm
over Brunswick, or 16 miles north of Cambridge, moving north at 40
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mora, Brunswick, Quamba, Mora Airport and Lewis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4573 9340 4597 9334 4596 9314 4586 9314
4573 9323
TIME...MOT...LOC 1524Z 188DEG 34KT 4576 9327
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PVLocal storm report, May 15, 12:22 PM CST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
122 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM Tornado 2 E Danvers 45.28N 95.72W
05/15/2025 Swift MN Trained Spotter
Location estimated based on spotter report.
Time is approximate. Photo provided.
&&
PVLocal storm report, May 15, 12:46 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
146 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Funnel Cloud 3 SSE Benson 45.28N 95.58W
05/15/2025 Swift MN Trained Spotter
Large funnel SE of Benson. Location is an
estimate from phone call. Photo on X.
&&
PVLocal storm report, May 15, 12:49 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM Tornado 1 W Benson 45.32N 95.62W
05/15/2025 Swift MN Trained Spotter
Debris visible.
&&
PVLocal storm report, May 15, 12:50 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM Tornado 2 N Benson 45.34N 95.60W
05/15/2025 Swift MN Trained Spotter
debris reported.
&&
PVSpecial weather statement, May 15, 1:36 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT Thu May 15 2025
MNZ041-042-048-049-152000-
Todd MN-Pope MN-Douglas MN-Stearns MN-
236 PM CDT Thu May 15 2025
...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS...NORTHEASTERN POPE...
SOUTHERN TODD AND NORTHWESTERN STEARNS COUNTIES UNTIL 3 PM CDT...
At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Sauk Centre, or 18 miles southeast of Alexandria,
moving north at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Alexandria, Sauk Centre, Melrose, Long Prairie, Freeport,
Evansville, Carlos, Brandon, Swanville, Grey Eagle, Lake Osakis,
Little Sauk, Holmes City, Round Prairie, Leaf Valley, Miltona,
Garfield, Belle River, New Munich and Grove Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 4576 9552 4588 9576 4593 9576 4603 9577
4611 9577 4611 9515 4615 9515 4601 9465
4593 9465 4593 9464 4545 9464 4541 9476
4541 9485
TIME...MOT...LOC 1935Z 175DEG 52KT 4572 9510
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BEDNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265507, 1265506, 1245911, 1265545, 1264954, 1265508, 1265510, 1264957, 1264970, 1265514, 1264965, 1265524, 1265535, 1265531, 1265539, 1265536, 1265551, 1265572, 1265568, 1265542, 1265586, 1265591, 1264788, 1264791.